Can Immunotherapy cause paralysis on one side of face please.
Had MRI scan on Monday, cancer not spread to brain or skull but is showing something on a nerve. I have not been given full diagnosis and am very worried of long term damage. Not been offered any treatment at all!!
Hello and welcome Unique.
I am sorry you have this worry, has the paralysis come on very quickly? I would recommend that you get some medical attention there and let the Doctors give you a good check other just to rule out other causes and to give you some reassurance, have you got a local hospital to go to, i would recommend that you give 111 a call who may say go to the A&E department, But if its been very sudden then please dial 999 especially with what has happened but also if it gets worse.However in the mean time we do have an ask an expert section to ask these very worrisome questions as i am sure they can explain what has happened.
Hoing you can get some help quickly to resolve what has happened and sending you some gentle hugs.
What is a Community Champion? Womb cancer forum
Call the helpline for free on 08088080000, 8am to 8pm everyday.
“let hope be your lighthouse beckoning you though stormy seas" - Jessica de la Davies
Do take GBears advice and contact the NHS to get this checked out just in case this is a mini-stroke (TIA)
Another thing that may be purely coincidental and brought on by stress and/or a low immune system; I'm wondering if this could be Bell's Palsy (info link) ?
Which immunotherapy drugs are you undergoing - maybe they could affect the facial nerve on one side as a side effect ?
Take care, G n' J
Who are the Community Champions?
Click to see how to add some details to your profile
It really helps us all when replying :)
Thanks for your post. And thanks both to GBear and Dreamthief for advising you to seek immediate medical advice. If this happened suddenly or worsened I hope you were able to do this, and have been assessed.
You say that your MRI showed something on a nerve so I’m not sure if you already had some changes to your face and this was reason for the MRI. Waiting for a full diagnosis can be frustrating and it’s natural to worry about long-term damage. But without knowing the cause of the paralysis at this time it would difficult for your specialist to discuss how this may affect you in the future.
There are different types of immunotherapy drugs and though they can cause similar problems, such as fatigue, increased risk of infection and rashes, they may have their own individual side effects too. More can be found out about individual drug profiles here.
I hope you’re able to get some answers soon and if your situation changes in any way it’s important to seek urgent medical advice from your specialist team, GP or the 111 service.
If we can be of support or help with other questions please don’t hesitate to get back in touch.
Best wishes, Linda (Macmillan Information Nurse Specialist)
Just a note to say that we moved your question to our nurse area as we thought you'd benefit from a response from them.
I hope this helps.
Macmillan Community Team
Thank you for reply. I started last week with this. 1st notice my tongue felt odd on Monday, then Wednesday i woke with left side of face paralysed. Saw GP, who then contacted my cancer nurses. They arranged head MRI which i had on Monday. Nurse gave results that show thankfully disease not spread to brain or skull, however, shows something on a nerve. No treatment has been given as yet!!! It was discussed in a MMT meeting on Thursday. I was told no neurologists were present at this meeting, which i found odd. I was told by nurse there is nothing they can do. I naturally did not accept that an insisted i saw my oncologist. I have an appointment on Tuesday. I have since googled and there are links to treatment and facial paralysis, which sadly i was never informed of. Feeling very stressed as the longer it is left the more chance of permanent nerve damage!!
Hi G n ' J
I'm on Keytruda , had 11 treatments an disease has shrunk on 1st scan, 2nd scan shows its stable. I dont take any other medication, luckily as i have always felt quite well apart from pain in my shoulder and arm. This has eased over months. Sadly the nurse has told me if it is Bells Palsy i cant have any treatment!! i am scared of permanent nerve damage. No one is doing anything!! Can't have steroids with immunotheraphy.... See oncologist on Tuesday.
Thank you from Unique
There does seem to be some obscure links with Keytruda and facial paralysis but whether this is coincidental or a recognised uncommon side effect I have no idea ?
Talk about being stuck between a rock and a hard place :( If this is Bell's Palsy it can take up to six months to recover from.
Definitely one to grill your oncologist over, as you have found you don't seem to be alone with this issue :-/
Hope they can sort something out to help you with this without compromising your immunotherapy.
Good Luck, G n' J
Thank you for reply. I had MRI because of paralysis on left side of face that started last Wednesday. Initially my tongue felt odd couple days before that. I'm on Keytruda/ Pembrolizumab and had my 11th treatment 2 days ago. The nurse told me if i didnt have this disease they would treat as Bells Palsy. Disease shows it has not spread to brain or skull and cancer of the nerve is extremely rare from what i read. I have stage 4 terminal lung cancer.
I see oncologist on Tuesday. I was never informed that the treatment could cause nerve damage. I am quite scared that i could be left like this permanently as initial response is they can't treat it. I dont accept this. I am generally fit and well and not taking any other medication.
Hi G n' J,
Yes i have since been looking at this and it seems there is a link with the treatment. The doctors also seem to have been aware of this but failed to inform me of any of the information they previously gave me. I found it odd that there was no neurologist present at their MMT meeting yesterday, i specifically asked that question and couldn't understand why not, now i can!! It seems that steroids could not be an option if Bells, not sure why cause that only stays in bloodstream a max of 1 week. Thereis also another condition associated with treatment called Guillian-barre
Thank you for support
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007